West Virginia, 2010

Blizzard and Winter Storm in West Virginia, February 9 to 11, 2010

February 9 to 11, 2010 · NWS LWX · 13 events in 10 counties and zones

A potent area of low pressure tracked through the Midwest on the 9th. As the low approached the Mid-Atlantic coast, this system phased with energy in the southern branch of the jet stream to cause strong low pressure to develop just off the Delmarva peninsula.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent area of low pressure tracked through the Midwest on the 9th. As the low approached the Mid-Atlantic coast, this system phased with energy in the southern branch of the jet stream to cause strong low pressure to develop just off the Delmarva peninsula. The low continued to rapidly strengthen as it moved off to our northeast on the 10th.

The system spread snow across West Virginia that began on the 9th and lasted into the 10th. Significant snow accumulations were reported with this storm. As the low pressure rapidly intensified on the 10th, strong winds caused blowing and drifting snow that led to blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 9, 3:54 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Feb 9, 3:54 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 AM EST TUE FEB 9 2010

.SYNOPSIS...

LOW PRESSURE OVER THE GULF STATES WILL MOVE OFF THE CAROLINA COAST
TONIGHT AND INTENSIFY OFF THE DELMARVA OVERNIGHT. THIS WILL PROVIDE
ANOTHER ROUND OF WINTRY PRECIPITATION TO THE MID ATLANTIC REGION
TODAY THROUGH WEDNESDAY. HIGH PRESSURE RETURNS LATE IN THE WEEK.

&&

.NEAR TERM /TODAY/...

IT'S BEEN AN INTENSE NGT...IN ADDITION TO THE WX WE'VE HAD TO DEAL
W/ A SHUTDOWN OF THE COOLING SYSTEM WHERE OUR COMPUTERS ARE HOUSED.

GNRL GIST OF THE FCST RMNS UNCHGD - ANOTHER ROUND OF WINTER WX AS
LOW PRES DVLPG OVR THE LOWER GULF STATES INTENSIFIES E OF ORF
TNGT. LGT SNOW ALREADY ON RDR ABT 50 MILES S OF NELSON/AUGUSTA
COUNTIES WL BE MOVG INTO THE SRN SXN OF OUR CWA AFTR 4
AM...REACHING THE DC BELTWAY ARND 9 AM. SNOWFALL SHOULD BE ON LGT
SIDE TDA. TENMPS THIS AFTN SHOULD BE AT OR STLY BLO FRZG ACROSS
THE CWA.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NGT/...

TNGT THAT LOW WL MOVE E OF ORF AND BEGIN TO INTENSIFY. SNOWFALL
RATES WL BEGIN TO INCRS AS WELL ACRS THE MAJORITY OF THE CWA. BY
WED MRNG TOTALS RANGING FM ARND 6 INCHES IN THE HIGHLANDS TO 8-9
INCHES IN THE DC-BALT CORRIDOR ARE LKLY. THE COUNTIES THAT WERE
PRVSLY IN A WTCH - ST. MARY'S TO SPOTSY...HV BEEN UPGRADED TO A
WRNG. ST. MARY'S WAS TOUGH TO FCST FOR - BLV ARND PAX RVR BY WED
MRNG 2-3" PSBL WHILE IN THE NW PART OF THE COUNTY 7" IN LKLY.

LOW TEMPS IN THE HIGHLANDS U TEENS. RMNDR OF CWA IN THE 20S.

WED-WED NGT...

LITTLE CHANGE TO WED IN THE GRIDS OTHER THAN MAKING SOME TIMING
ADJUSTMENTS TO THE EXIT OF THE LOW PRESSURE SYSTEM AND SFC WINDS.
PERIODS OF HEAVY SNOW AND GUSTY WINDS EXPECTED AS THE COASTAL LOW
DEEPENS AND MOVES PARALLEL TO THE DELMARVA COAST ON WED AFTN. AS
THEY HAVE FOR THE PAST SEVERAL DAYS...MOST OF THE AVAILABLE GUIDANCE
CONTINUES TO PAINT A REGIONAL AREA OF PRECIP THAT QUICKLY DEVELOPS
OVER THE ERN HALF OF THE CWA ON WED MORNING...REACHING ITS PEAK
INTENSITY BY EARLY AFTN /CENTERED OVER THE MD CHESAPEAKE/ AND
EVENTUALLY ROTATING OFF THE COAST BY LATE AFTN-EARLY EVENING.

MAKING THE SITUATION MORE COMPLEX AND THE SYSTEM EVEN STRONGER IS A
SCENARIO WELL-DEPICTED ON THE LATEST NAM WITH TWO VERY DEEP SFC LOWS
ROTATING OFF THE MID ATLC COAST. THE DEEPER ONE SLIDES ABOUT THE
SERN SIDE OF THE ONE CLOSER TO THE COAST. BY MIDDAY WED...BOTH ARE
NEARING 985 MB...BY EARLY EVENING ALMOST ANOTHER 10MB DROP IN EACH
/AN EVEN BIGGER DROP FOR THE ONE JUST OFF THE SRN COAST OF CAPE
COD/. BOTH WILL EVENTUALLY BE WRAPPED BECOME VERTICALLY STACKED AS
THE UPPER LOW SWINGS OFF THE COAST BY LATE AFTN WED. THIS WILL
INCREASE THE INTENSITY OF PRECIP BANDS STREWN ACROSS THE ERN
SEABOARD OF THE MID ATLC /PARTICULARLY THE I-95 CORRIDOR OF NRN VA
AND ERN MD...THRU NJ AND LONG ISLAND.

IN THE ZONES...GUSTS OF 35-40 MPH APPEAR FOR THE WED-WED NIGHT
PERIOD WHICH IS COINCIDENT W/ HIGH SNOW CHANCES...BUT IN TERMS OF
TIMING AND PROGRESSION...THE STRONGEST WINDS WILL BE WRAPPED AROUND
THE BACKSIDE OF THE PRECIP W/ THE DRIER AIR THAT CUT-OFF THE PRECIP
ON THE WRN EDGE OF THE SNOW BANDS. SO EVEN THOUGH BREEZY CONDITIONS
/GUSTS 15-30 MPH/ WILL BE COMMON AS THE LAST FEW SNOW BANDS SET-UP
ACROSS THE REGION WED MORNING-AFTN...THE +35MPH GUSTS /ON LAND
AREAS/ EXPECTED TO MOSTLY APPEAR AFTER A BULK OF THE SNOW BANDS
HAVE DISSIPATED AND MOVED EAST.

THE STRONG NW FLOW WILL CONTINUE INTO THE LATE NIGHT HRS...W/ A FEW
BANDS OF LIGHT SNOW CONTINUING TO STREAM DOWN THE NERN PORTIONS OF
MD AND ADJACENT NRN VA BUT LITTLE ACCUMULATION EXPECTED FROM THIS
ACTIVITY. UPSLOPE SNOW FOR THE MTNS WILL CONTINUE INTO MIDDAY THU
AND MORE BREEZY NW FLOW FOR THE REST OF THE AREA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

AFTER THE TUE-WED SNOW STORM...LITTLE ON THE HORIZON IN TERMS OF
WX-MAKERS...JUST A DAILY ROUTINE OF NW WINDS...TEMPS BARELY PEAKING
OUT OF FREEZING DURING THE DAYTIME HRS...DROPPING BACK WELL-BELOW
FREEZING OVERNIGHT. THIS REGIME IS FROM REINFORCING UPPER WAVES OF
CANADIAN AIR THAT SLIDE DOWN THE GREAT LAKES FROM S CNTRL
CANADA...AND ROTATE AROUND A RESIDENT UPPER LOW STATIONED OVER NEW
FOUNDLAND. ONE OF THESE UPPER VORT WILL PUSH DOWN THE NRN PLAINS
EARLY NEXT WEEK /LIKE THIS INCOMING STORM SYSTEM/ BUT WON/T HAVE THE
SUPPORT OF GULF MOISTURE AND THEREFORE LOOKS TO BE LITTLE MORE THAN
A DISORGANIZED BATCH OF PRECIP AS IT MOVES THRU SUN NIGHT INTO MON.
THO IT DOES MEAN MORE UPSLOPE SNOW FOR THE CNTRL APLCNS FOR
CONSECUTIVE DAYS.

&&

.AVIATION /TODAY THROUGH SATURDAY/...

VFR CONDS THIS MRNG WL BEGIN TO DEGRADE 1ST AT CHO. THE MAJOR
AIRPORTS WL MOVE INTO IFR REALM ATER NOON...AND DEGRADE TO LIFR
TONGT IN MDT SNOW...BCMG HVY TOWARDS WED MRNG.

BANDS OF HEAVY SNOW POSSIBLE WED MORNING AND MID AFTN. THIS SYSTEM
WILL MOVE OFF THE COAST LATE WED AND NW FLOW WILL PUSH OVER THE
REGION INTO NEXT WEEKEND. GUSTY WINDS WILL BE A CONCERN W/ THE LOW
PRESSURE SYSTEM...AS WELL AS AFTER THE SYSTEM EXITS AND COLD-DRY NW
FLOW SETTLES IN OVER THE AREA.

&&

.MARINE...

WINDS WL BE UNDER SCA VALUES TDA AND TNGT. LGT SNOW WL BEGIN TO
FALL THIS AFTN...BECMG HVR AFTR MDNGT AND DCSRG VSBY TO 1/2 MILE
BY MRNG.

WINDS WILL APPROACH SCA CRIT AFT SUNRISE WED...BUT GALE CONDITIONS
WILL QUICKLY BE REALIZED INTO THE MID-LATE MORNING...AS A COASTAL
LOW STRENGTHENS OFF THE MID ATLC...PICKING UP WINDS OVER THE MID
ATLC AND ESPECIALLY OVER THE BAY/TP. THE LOW WILL REACH PEAK
STRENGTH AND PROXIMITY JUST OFF THE COAST FROM WED AFTN INTO EARLY
THU...KEEPING GALE CONDITIONS OVER THE WATERS WELL INTO THE LATE
NIGHT HRS...SOLID SCA AFTER THAT /INTO MUCH OF THU/. NW FLOW WILL
THEN BE COMMON FOR THE REGION INTO THE WEEKEND...W/ INTERMITTENT
PERIODS OF SCA CONDITIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST WEDNESDAY FOR
     DCZ001.
MD...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST WEDNESDAY FOR
     MDZ003>007-009>011-013-014-016>018.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 4 PM EST
     WEDNESDAY FOR MDZ502.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 7 PM EST
     WEDNESDAY FOR MDZ501.
VA...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST WEDNESDAY FOR
     VAZ030-031-040-042-050>057-501-502.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 4 PM EST
     WEDNESDAY FOR VAZ025>029-036>039.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 7 PM EST
     WEDNESDAY FOR VAZ021.
WV...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST WEDNESDAY FOR
     WVZ052-053.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 4 PM EST
     WEDNESDAY FOR WVZ050-051-055-502-504.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 7 PM EST
     WEDNESDAY FOR WVZ054-501-503.
MARINE...GALE WARNING FROM 8 AM WEDNESDAY TO 6 AM EST THURSDAY FOR
     ANZ530>543.

&&

PRODUCTS...WOODY!/GMS
Hazardous weather outlook, Feb 9, 5:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 AM EST TUE FEB 9 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
523 AM EST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN POSTED FOR TODAY THROUGH WEDNESDAY FOR
ALL AREA COUNTIES. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE
FOR DETAILED COUNTY LIST AND PRELIMINARY ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WARNING WILL REMAIN IN EFFECT FOR WEDNESDAY.

WINDS WILL INCREASE WEDNESDAY AFTERNOON AND EVENING. BLOWING AND
DRIFTING SNOW WILL BE A CONCERN.

A GALE WARNING IS IN EFFECT FOR ALL THE WATERS WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SNOWFALL
TOTALS WILL BE APPRECIATED LATE TONIGHT AND WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
523 AM EST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING HAS BEEN POSTED FOR THE ENTIRE AREA TODAY
AND WEDNESDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR
DETAILED COUNTY LIST AND PRELIMINARY ACCUMULATIONS.

PROLONGED UPSLOPE SNOW SHOWERS WILL CONTINUE TO AFFECT THE WESTERN
SLOPES OF THE APPALACHIANS INTO THURSDAY. ADDITIONAL ACCUMULATIONS
CAN BE EXPECTED. WINDS WILL INCREASE FOR WEDNESDAY AND WEDNESDAY
NIGHT. THIS WILL LEAD TO BLOWING SNOW AND LOW WIND CHILL VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SNOWFALL
TOTALS WILL BE APPRECIATED LATE TONIGHT AND WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Western Grant

When
February 9, 9:00 AM EST to February 11, 3:00 AM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 10 inches in Mount Storm and 14 inches at Bayard.

Winter Storm, Eastern Grant

When
February 9, 9:00 AM EST to February 10, 2:00 PM EST
Where
Eastern Grant forecast zone
Reported by
Unknown
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall was estimated to be over six inches across the eastern portion of the county.

Winter Storm, Western Mineral

When
February 9, 9:00 AM EST to February 11, 3:00 AM EST
Where
Western Mineral forecast zone
Reported by
Unknown
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to be over six inches across the western portion of Mineral County.

Winter Storm, Pendleton

When
February 9, 9:00 AM EST to February 11, 3:00 AM EST
Where
Pendleton forecast zone
Reported by
Unknown

Snowfall was estimated to be over six inches across the county.

Winter Storm, Hampshire

When
February 9, 10:00 AM EST to February 10, 2:00 PM EST
Where
Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Snowfall averaged between 7 and 12 inches near Romney.

Winter Storm, Hardy

When
February 9, 10:00 AM EST to February 10, 2:00 PM EST
Where
Hardy forecast zone
Reported by
Trained Spotter
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.0 inches near McNeill and 5.0 inches near Lost River.

Winter Storm, Eastern Mineral

When
February 9, 10:00 AM EST to February 10, 2:00 PM EST
Where
Eastern Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall totaled up to 7.3 inches near Keyser. Short Gap picked up 6.0 inches of snow and 5.8 inches of snow fell near Ridgeley.

Winter Storm, Berkeley

When
February 9, 12:00 PM EST to February 10, 4:00 PM EST
Where
Berkeley forecast zone
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Snowfall totaled up to 16.0 inches near Martinsburg. Snowfall amounts averaged between 8 and 12 inches across the rest of the county.

Small tree limbs were down due to the snow and wind near Martinsburg.

Winter Storm, Jefferson

When
February 9, 12:00 PM EST to February 10, 4:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Snowfall totaled up to 10.0 inches in Shepherdstown. Snowfall amounts between 6 and 11 inches were received across the rest of the county.

Winter Storm, Morgan

When
February 9, 12:00 PM EST to February 10, 2:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Snowfall totaled up to 11.4 inches in Berkeley Springs. Snowfall also totaled up to 7.0 inches at Smith Crossroads.

Blizzard, Western Grant

When
February 10, 3:00 AM EST to 10:00 PM EST
Where
Western Grant forecast zone
Reported by
Unknown
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Wind gusts were estimated to be over 35 mph along with visibility below one quarter mile to produce blizzard conditions.

Blizzard, Western Mineral

When
February 10, 3:00 AM EST to 10:00 PM EST
Where
Western Mineral forecast zone
Reported by
Unknown
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Wind gusts were estimated to be over 35 mph along with visibility below one quarter mile to produce blizzard conditions.

Blizzard, Pendleton

When
February 10, 3:00 AM EST to 10:00 PM EST
Where
Pendleton forecast zone
Reported by
Unknown

Wind gusts were estimated to be over 35 mph along with visibility below one quarter mile to produce blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215351, 215353, 215357, 215359, 215354, 215355, 215358, 215350, 215356, 215361, 215537, 215539, 215540.